Tornadoes · United States · Minnesota · 2010

EF0 tornado, Bricelyn to Walters, Minnesota, June 17, 2010

From Bricelyn to Walters, this EF0 tornado ran 0.3 miles across Faribault County on June 17, 2010, touching down at 6:23 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 17, 2010
Touchdown
6:23 PM CDT (23:23 UTC)
Lifted
6:24 PM CDT (23:24 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Faribault County
Touchdown point
43.536, -93.663
Lift-off point
43.538, -93.658
Record number
1006171723-01

What the Weather Service recorded

Several strong storms developed in west-central Minnesota during the mid afternoon hours of June 17th. ||These storms quickly become severe and produced softball size hail northwest of Alexandria and a tornado near Leaf Valley that became the EF-4 that moved through Wadena, Minnesota. ||By the late afternoon, numerous thunderstorms developed across southern Minnesota along the leading edge of extreme instability. ||Numerous funnel cloud reports and a few brief tornado touchdowns were noted prior to 5 pm, but once the low level shear (0-1 km) increased significantly from 15 knots, to over 35 knots, strong tornadoes developed along the Iowa border.| |These storms along the Iowa border produced a series of long-lived tornadoes near Albert Lea, Minnesota. Very large hail also accompanied some tornadoes along with flash flooding.

Tornado moved across open fields. Recorded on video and photo by multiple chasers.

Tornado moved across open fields. Recorded on video by chasers.

A brief tornado moved across open fields. Tornado was recorded on video.

A brief tornado moved across open fields and into Freeborn County. Tornado was recorded on video.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:00 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT THU JUN 17 2010

.DISCUSSION...

...SEVERE WEATHER OUTBREAK EXPECTED INTO THIS EVENING...

THE FORECAST CONCERNS CENTER ON SEVERE WEATHER LATER THIS
AFTERNOON INTO TONIGHT ACROSS THE ENTIRE FORECAST AREA.

SYNOPSIS...THE GOES WATER VAPOR LOOP REVEALS THE PRIMARY UPPER LOW
AND VORT MAX ACROSS SOUTHWESTERN ND. LOOKING AT THE DETAILS ON
THIS WV AND ALSO VISIBLE IMAGERY...ALONG WITH THE LATEST RUC
ANALYSIS...REVEALS AN AXIS OF POTENTIAL VORTICITY ADVECTION AND
MID-LEVEL DRYING /AND LIKELY COOLING/ COMING EAST ACROSS EASTERN
SD. THIS SHOULD BE ERODE THE CAP AND THUS BE AN IMPETUS FOR STRONG
CONVECTIVE DEVELOPMENT OVER WESTERN MN. THE LATEST HAND SURFACE
ANALYSIS PLACES THE PRIMARY SURFACE LOW IN CENTRAL ND...WITH A
BULGING COLD FRONT EXTENDING SOUTHWARD THROUGH EASTERN SD...AND A
PRE-FRONTAL TROUGH /MESO-WARM FRONT/ NEAR THE MN RIVER VALLEY. THE
AREA NEAR AND BETWEEN THESE FRONTS...PARTICULARLY ALONG THE PRE-
FRONTAL TROUGH WHERE ENHANCED CONVERGENCE IS OCCURRING AND
PRESSURE FALLS/SLIGHTLY BACKED SURFACE FLOW IS...WILL BE WHERE
BOUNDARY LAYER ROOTED STORMS SHOULD FIRE BETWEEN 230 AND 4 PM. THE
LOW- LEVEL MOISTURE RETURN HAS BEEN STRONG TODAY...WITH 70F DEW
POINTS STAIR-STEPPING THEIR WAY NORTH THE PAST SEVERAL HOURS. THIS
HAS ALLOWED INSTABILITY TO BECOME MODEST TO STRONG...WITH THE
LATEST RUC ANALYSIS INDICATING A RIDGE OF 2000 TO 2500 J/KG OF
MLCAPE ENCOMPASSING MUCH OF SOUTHWESTERN AND WESTERN MN. THIS
SHOULD INCREASE TO AOA 3000 J/KG.

ANALYSIS AND ASSESSMENT OF THREATS...THE ATMOSPHERE IS CONDUCIVE
FOR ALMOST ALL TYPES OF SEVERE WEATHER LOOKING AT THE KMPX 18Z
SOUNDING. THE COMBINATION OF DEEP LAYER SHEAR...CROSSOVER
COMPONENT...AND INSTABILITY FAVOR DISCRETE SUPERCELLS NEAR THE
PRE-FRONTAL TROUGH AND WITHIN THE ENHANCED SMALLER-SCALE WARM
SECTOR LIFTING NORTHEAST FROM SOUTHWEST MN. THE CROSSOVER
COMPONENT GIVEN THE PROFILERS AND THE UPSTREAM ABR 18Z SOUNDING
INDICATE A FAVORABLE 60 TO 75 KT WSW MID-LEVEL FLOW ATOP SOUTHERLY
40 KT LOW LEVEL JET FLOW IN WEST CENTRAL MN. THE RUC AND NAM
FORECAST HODOGRAPHS...ALONG WITH EXPLICIT CONVECTIVE MODEL MODES
AND SREF SUPERCELL PARAMETERS...INDICATE THAT THE SUPERCELL MODE
MAY PERSIST INTO THE EARLY EVENING...INCLUDING POTENTIALLY INTO
THE TWIN CITIES METRO AREA. THE 18Z MPX HODOGRAPH SHOWS 60 TO 90
DEGREE TURNING IN THE LOWEST KM...WHICH HAS STRONG SPEED SHEAR TO
BEGIN WITH. THE RETURN BOUNDARY LAYER FLOW HAS OFFERED LCLS IN THE
3500-4500 FT...AND OBSERVATIONS ARE INDICATING THAT SO FAR. GIVEN
THESE PARAMETERS AND FAVORABLE PROBABILISTIC DATA OF COMPOSITE
TORNADIC PARAMETERS FROM THE SREF AND FROM LOCAL CONDITIONAL
PROBABILISTIC DATA...TORNADOES ARE LIKELY FROM SOME DISCRETE
SUPERCELLS WITH THE POSSIBILITY OF SOME STRONGER ONES. THE
MINNESOTA PORTION OF THE FORECAST AREA IS REALLY ALL FAIR
GAME...BUT PARTICULARLY EMPHASIS WOULD BE MADE NEAR OR SOON AFTER
INITIATION. THE FREEZING LEVEL IS HIGH...BUT UPDRAFT STRENGTH WILL
BE STRONG GIVEN SOME OF THE EXPLICIT CONVECTIVE MODEL
FORECASTS...SO LARGE HAIL IS LIKELY FROM STRONGER SUPERCELLS.
LAPSE RATES AND DCAPE VALUES INDICATE STRONG WIND POSSIBILITIES.
THE PRECIPITABLE WATER CLIMB HAS BEEN VERY LARGE TODAY AS
WELL...AND VERY HEAVY RAINFALL RATES ARE POSSIBLE...PARTICULARLY
WHERE SLOWER CONVECTION IS. THIS WILL BE MOST FAVORED AWAY FROM
THE COLD FRONTAL BULGE...SO THE FAR NORTHERN CWA AND DOWN SOUTH
NEAR THE IA BORDER. THE EVOLUTION OF ACTIVITY AFTER 00Z TO 02Z IS
SOMEWHAT UNCERTAIN AS IT COMES INTO EASTERN AND SOUTHEASTERN MN
AND WESTERN WI. WITH THE SURFACE LOW MOVING NORTH INTO CANADA AND
UPPER JET NOSE MOVING NORTHEAST...THE CONGEALING FACTORS WILL
BECOME MORE DRIVEN BY COLD POOL AS OPPOSED TO ATMOSPHERIC
FORCING. THINGS MAY BECOME A BIT STRETCHED OUT BY WESTERN WI. BUT
CLUSTERS...OR POTENTIALLY ONE MCS...WILL MAINTAIN A WIND THREAT
AND EVEN POSSIBLY A SMALL TORNADO THREAT THROUGH MIDNIGHT.

FORECAST ADJUSTMENTS...HAVE ADAPTED HIGHER TEMPORAL RESOLUTION
INTO THE FORECAST THIS EVENING BASED ON SATELLITE...RUC...AND
VSREF TRENDS. HAVE MENTIONED SEVERE WEATHER THROUGH THIS EVENING
AREA-WIDE...INCLUDING TORNADOES INTO THE EARLY EVENING TO PROMOTE
THE MENTION ESPECIALLY GIVEN THE POSSIBILITY OF A COUPLE STRONGER
TORNADOES. HAVE MENTIONED DAMAGING WINDS FOR THE REMAINDER OF THE
EVENING IN THE EASTERN HALF OF THE FORECAST AREA.

FRIDAY...THE FRONT WILL STILL BE IN THE FORECAST AREA FRIDAY
MORNING. INSTABILITY IS EXPECTED TO REBUILD ALONG THIS DURING THE
AFTERNOON WITH REMAINING STRONG WIND FIELDS STILL IN PLACE.
CONVECTIVE REDEVELOPMENT IS MOST FAVORED JUST TO THE SOUTHEAST OF
THE FORECAST AREA...BUT IT WILL BE CLOSE. CONTINUE THE CHANCE OF
THUNDERSTORMS IN THE SOUTHEAST.

THIS WEEKEND THROUGH NEXT WEEK...OVERALL NOT MUCH EMPHASIS PLACED
ON THIS PORTION OF THE FORECAST TODAY DUE TO IMMEDIATE SEVERE
WEATHER CONCERNS. LOOKS LIKE STILL A WET AND ACTIVE PERIOD WITH
THE SYNOPTIC BOUNDARY LAID OUT TO THE SOUTH. SO HAVE BLENDED
GOING POPS WITH THE NEW HPC POPS. TEMPERATURE CONFIDENCE IS LOW
BECAUSE OF THE CHANCE OF PRECIPITATION BUT THE WARM COLUMN. HAVE
GENERALLY GONE NEAR HPC AND THE LATEST BIAS-CORRECTED EC.

&&

.AVIATION.../18Z TAF ISSUANCE/
DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS FORECASTS
WITH TIMING OF CONVECTION STILL LOOKING VERY SIMILAR TO PREVIOUS
FORECAST. THE TIME WINDOWS WILL LIKELY BE ABLE TO BE SHORTENED
ONCE ACTIVITY ACTUALLY DEVELOPS... AND FINE TUNING CAN BE DONE TO
CEILINGS AND POSSIBLE STORM RELATED WIND SPEEDS AS THINGS UNFOLD.
OVERALL... MOST CEILINGS AND VISIBILITIES WILL REMAIN VFR TODAY
AND TONIGHT... BUT OBVIOUS LOWERING INTO MVFR CATEGORY DURING
CONVECTION WITH SOME BRIEF IFR POSSIBLE IN EXTREME HEAVY RAIN.
FRONTAL BOUNDARY TO OUR WEST IS THE MAIN CAUSE ALONG WITH ITS
ASSOCIATED STRONG UPPER LEVEL DISTURBANCE MARCHING NORTHEAST
THROUGH THE DAKOTAS. ACTIVITY WILL INITIALLY DEVELOP OVER THE NEXT
FEW HOURS WEST OF THE BORDER THEN ADVANCE EAST AND NORTHEAST
THROUGH THE AFTERNOON INTO THE EVENING HOURS. THE ACTIVITY WILL
LIKELY RUN OUT AHEAD OF THE FRONT... SO A SECONDARY SHRA/TSRA WITH
THE FRONT ITSELF MAY OCCUR AT MANY LOCATIONS A FEW HOURS AFTER ANY
INITIAL CONVECTION... SO MORE SPECIFIC TIMING ON THAT MAY BE ABLE
TO BE INCLUDED IN FORECAST UPDATES.

KMSP... WINDOW OF GREATEST POTENTIAL FOR SHRA/TSRA LOOKS TO BE
BETWEEN 22Z AND 02Z. STORMS HAVE THE POTENTIAL TO BE SEVERE... SO
VERY STRONG WIND GUSTS BEYOND WHAT IS EXPLICITLY INDICATED IN THE
TAF ARE A POSSIBILITY... ALONG WITH HAIL. FORECASTS WILL BE
UPDATED IF NEEDED TO TRY AND PIN DOWN ANY SPECIFICS SUCH AS THESE
ONCE SPECIFIC STORMS HAVE FORMED AND CAN BE TRACKED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/TRH
Hazardous weather outlook, Jun 17, 2:21 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT THU JUN 17 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
221 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A WIDESPREAD SEVERE WEATHER EVENT WILL UNFOLD ACROSS THE OUTLOOK
AREA INTO TONIGHT. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS
FROM THIS ACTIVITY ARE EXPECTED TO BE TORNADOES...STRONG DAMAGING
STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THE MOST LIKELY AREA FOR TORNADO DEVELOPMENT IS ACROSS THE
MINNESOTA PORTION OF THE FORECAST AREA...PARTICULARLY FROM MORRIS
TO LITTLE FALLS AND IN A CORRIDOR SOUTHWARD TO REDWOOD FALLS TO
OWATONNA...INCLUDING MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO MORE OF A SQUALL
LINE BY EARLY TO MID EVENING...WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MORE LIKELY THREATS. THE STORMS WILL MOVE INTO WEST
CENTRAL WISCONSIN DURING BY MID EVENING...WITH A CONTINUED
POSSIBILITY FOR DAMAGING WINDS AND LARGE HAIL. INDIVIDUAL STORM
MOTION IS EXPECTED TO BE TO THE NORTHEAST AT 25 TO 30 MPH...WITH
LARGER STORM COMPLEXES AND LINES OF STORMS EXPECTED TO MOVE EAST
AT 40 TO 50 MPH.

THE SEVERE WEATHER IS BEING CAUSED BY A STRONG AREA OF LOW
PRESSURE THAT WILL MOVE NORTH FROM NORTH DAKOTA INTO TONIGHT.
THIS WILL SEND A COLD FRONT INTO WESTERN MINNESOTA LATE THIS
AFTERNOON...HELPING TO INITIATE THUNDERSTORMS THERE THAT WILL
THEN SPREAD EAST INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR THUNDERSTORMS...WITH AT LEAST A MARGINAL THREAT FOR
LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE AGAIN FRIDAY
AFTERNOON ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN BEFORE THE COLD FRONT FINALLY EXITS THE OUTLOOK AREA
FRIDAY EVENING.

A FRONT WILL REMAIN JUST SOUTH OF MINNESOTA AND WISCONSIN THIS
WEEKEND...AND BEGIN DRIFTING BACK NORTH SATURDAY NIGHT. THIS WILL
RESULT IN THE CHANCE OF MORE STORMS SUNDAY AND INTO MUCH OF NEXT
WEEK. THOUGH ANY SPECIFIC SEVERE THREAT IS HARD TO DISCERN AT
THIS TIME...THIS ACTIVITY WILL HAVE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED ACROSS THE MINNESOTA
PORTION OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jun 17, 6:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FUNNEL CLOUD     BUFFALO                 45.18N 93.87W
06/17/2010                   WRIGHT             MN   LAW ENFORCEMENT

            SPOTTER COULD NOT TELL IF IT WAS REACHING THE GROUND DUE
            TO TREES. FUNNEL TO THEIR NE. ORIGINAL REPORT HAD
            MISTAKENLY BEEN SENT AS BEING 539 PM.

&&

TDK
Special weather statement, Jun 17, 6:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT THU JUN 17 2010

MNZ042-043-172345-
MORRISON-TODD-
615 PM CDT THU JUN 17 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MORRISON AND TODD
COUNTIES THROUGH 645 PM CDT...

AT 615 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF PHILBROOK. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PHILBROOK.
  MOTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4636 9470 4636 9466 4634 9459 4630 9454
      4617 9473 4629 9493 4638 9482 4638 9473
TIME...MOT...LOC 2315Z 221DEG 28KT 4630 9474

TRH
Local storm report, Jun 17, 6:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          15 SW MANKATO           44.01N 94.20W
06/17/2010                   BLUE EARTH         MN   STORM CHASER

&&

JVM
Local storm report, Jun 17, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          KIESTER                 43.54N 93.71W
06/17/2010                   FARIBAULT          MN   LAW ENFORCEMENT

            JUST SOUTH AND WEST OF 20TH ST AND 505TH AVE. HALF MILE
            WIDE TORNADO.

&&

DFC
Local storm report, Jun 17, 6:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          6 E MAPLE LAKE          45.23N 93.88W
06/17/2010                   WRIGHT             MN   TRAINED SPOTTER

            BLOCKED BY TREES

0619 PM     FUNNEL CLOUD     SANTIAGO                45.54N 93.82W
06/17/2010                   SHERBURNE          MN   TRAINED SPOTTER

            NON ROTATING WALL CLOUD CO RD 11 AND 3

&&

LRS
Local storm report, Jun 17, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MONTICELLO              45.30N 93.80W
06/17/2010  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

LRS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.4 hours before the tornado, 146 km from the path. June 17, 2010.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -317, lifted condensation level 1224 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-317 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Albert Lea (AEL), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 146 km away, was scanning. The volume nearest the touchdown began at 23:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 17, 2010

73 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1710:35 AM MDTEF1Adams, ND0.620$25,000
June 172:31 PM CDTEF0Burke, ND3.525
June 172:55 PM CDTEF0Stutsman, ND2.825
June 173:28 PM CDTEF0Norman, MN1.025
June 173:38 PM CDTEF0Steele, ND4.330
June 173:43 PM CDTEF4Deer Creek tornado, MN39.62,28815
June 173:44 PM CDTEF0Stutsman, ND0.425
June 173:49 PM CDTEF4Mayville–Thompson tornado, ND17.01501
June 173:55 PM CDTEF0Otter Tail, MN0.215
June 174:00 PM CDTEF0Mahnomen, MN6.040
June 174:01 PM CDTEF1Barnes, ND1.0100
June 174:05 PM CDTEF0Barnes, ND0.215
June 174:27 PM CDTEF0Eddy, ND1.215
June 174:28 PM CDTEF2Steele, ND7.075
June 174:30 PM CDTEF1Steele, ND7.050
June 174:31 PM CDTEF2Grand Forks, ND7.0100
June 174:32 PM CDTEF1Clearwater, MN1.040
June 174:40 PM CDTEF2Steele, ND3.075
June 174:41 PM CDTEF1Clearwater, MN3.030
June 174:47 PM CDTEF1Grand Forks, ND10.050
June 174:48 PM CDTEF1Otter Tail, MN1.540
June 174:59 PM CDTEF4Wadena tornado, MN10.01,93620
June 175:02 PM CDTEF0Steele, ND3.050
June 175:05 PM CDTEF0Faribault, MN2.675
June 175:10 PM CDTEF1Pennington, MN2.030
June 175:11 PM CDTEF0Kossuth, IA0.720
June 175:15 PM CDTEF0Nelson, ND3.025
June 175:17 PM CDTEF1Hubbard, MN6.080
June 175:21 PM CDTEF1Walsh, ND to MN5.050
June 175:22 PM CDTEF0Grand Forks, ND1.025
June 175:23 PM CDTEF0McLeod, MN0.825
June 175:24 PM CDTEF0Kossuth, IA0.720
June 175:29 PM CDTEF1Clearwater, MN1.040
June 175:30 PM CDTEF0Wadena, MN14.8200$2,000
June 175:30 PM CDTEF0Grand Forks, ND8.030
June 175:35 PM CDTEF1Grand Forks, ND4.075
June 175:37 PM CDTEF0Grand Forks, ND2.025
June 175:37 PM CDTEF0Blue Earth, MN3.050
June 175:40 PM CDTEF0Faribault, MN1.720
June 175:41 PM CDTEF1Walsh, ND2.050
June 175:44 PM CDTEF1Roseau, MN4.040
June 175:48 PM CDTEF0Hubbard, MN4.030
June 175:49 PM CDTEF0Hubbard, MN1.030
June 175:50 PM CDTEF1Polk, MN7.0150
June 175:54 PM CDTEF0Sherburne, MN0.110
June 175:56 PM CDTEF0Sherburne, MN2.530
June 176:00 PM CDTEF1Polk, MN3.0150
June 176:00 PM CDTEF1Wright, MN5.150
June 176:05 PM CDTEF0Winnebago, IA1.530
June 176:05 PM CDTEF0Faribault, MN0.930
June 176:06 PM CDTEF0Polk, MN2.075
June 176:10 PM CDTEF0Faribault, MN0.430
June 176:13 PM CDTEF2Faribault, MN1.550
June 176:15 PM CDTEF3Polk, MN15.015012
June 176:16 PM CDTEF1Red Lake, MN2.0501
June 176:16 PM CDTEF2Faribault, MN2.550
June 176:26 PM CDTEF1Marshall, MN7.0200
June 176:28 PM CDTEF1Faribault, MN0.650
June 176:33 PM CDTEF4Conger–Albert Lea tornado, MN16.91,760114
June 176:55 PM CDTEF1Freeborn, MN1.1100

All 74 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.